Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 14, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 4:49 PM MDT for Dunn County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 4:49 PM MDT (22:49 UTC)
- Expired
- Jun 9, 2001, 5:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:00 PM MDT | Hail 1 | Fayette, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 11:45 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 9, 2:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 092251
SVRBIS
NDC025-092345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM MDT SAT JUN 9 2001
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 545 PM MDT
* AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES WEST OF MANNING...OR ABOUT 35 MILES
NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KILLDEER AT 500 PM MDT
MANNING AT 500 PM MDT
DUNN CENTER AT 505 PM MDT
MARSHALL AT 530 PM MDT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING
FOR NORTH DAKOTA.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
LAT...LON 4737 >10302 4718 10302 4703 10301 4705 10222
4735 10223What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:00 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 9, 2:00 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SAT JUN 9 2001 TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE GENLY FLWD AVN. SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT. 18Z BIS SOUNDING VERY MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8. CONVECTION IN NWRN ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS POINT FOR SVR POTENTIAL AT THIS TIME. MORE WDSPRD CONVECTION WILL MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR NOT QUITE AS HIGH. IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF TSTMS SUN NITE AND INTO MON MRNG. HWVR...LESS POTENTIAL FOR SEVERE. IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY iFRI/SAT NEXT WEEK. .BIS...NONE FORS
In the hours before
Local storm report, Jun 9, 3:15 PM MDT, 1 hour 34 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM ALKABO ND .88 INCH HAIL
06/09/01 DIVIDE REPORTED BY STORM
SPOTTER.
0330 PM ALKABO ND .75 INCH HAIL
06/09/01 DIVIDE REPORTED BY STORM
SPOTTER.
0410 PM 10 S MANNING ND 58 MPH TSTM AGUST
06/09/01 DUNN REPORTED BY HAM RADIO
OPERATOR.
NNNNSpecial weather statement, Jun 9, 3:40 PM MDT, 1 hour 9 minutes before
NDZ001-009-017-092240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 440 PM CDT (340 PM MDT) SAT JUN 9 2001 ...SEVERE THUNDERSTORM WATCH FOR DIVIDE AND WILLIAMS COUNTIES UNTIL 1100 PM CDT AND TORNADO WATCH FOR MCKENZIE COUNTY UNTIL 1100 PM CDT (1000 PM MDT)... AT 440 PM CDT (340 PM CDT) LOCAL RADAR INDICATED SHOWERS AND THUNDERSTORMS BEHIND A LINE FROM NOONAN TO TROTTERS MOVING EASTWARD. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...BRIEF PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING. THOMSON
Local storm report, Jun 9, 4:28 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM ZAP ND .75 INCH HAIL
06/09/01 MERCER REPORTED BY STORM
SPOTTER.
0445 PM ZAP ND 60 MPH TSTM GUST
06/09/01 MERCER REPORTED BY STORM
SPOTTER.
0448 PM LIGNITE ND 45 MPH TSTM GUST
06/09/01 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM TROTTERS ND .75 INCH HAIL
06/09/01 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0500 PM 3 N TROTTERS ND .75 INCH HAIL
06/09/01 MCKENZIE REPORTED BY PUBLIC.
0500 PM 5 S BEULAH ND FUNNEL CLOUD
06/09/01 MERCER REPORTED BY COOPERATIVE
OBSERVER.
0505 PM BEULAH ND HEAVY RAIN
06/09/01 MERCER REPORTED BY STORM
SPOTTER. RAIN 1.5
INCHES. EVENT DURATION
20 MINUTES.
0520 PM 10 SE BEULAH ND .75 INCH HAIL
06/09/01 OLIVER REPORTED BY STORM
SPOTTER. MOSTLY HEAVY
RAIN AND A FEW HAIL
STONES.Local storm report, Jun 9, 4:28 PM MDT, 21 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM ZAP ND .75 INCH HAIL
06/09/01 MERCER REPORTED BY STORM
SPOTTER.
0445 PM ZAP ND 60 MPH TSTM GUST
06/09/01 MERCER REPORTED BY STORM
SPOTTER.
0448 PM LIGNITE ND 45 MPH TSTM GUST
06/09/01 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM TROTTERS ND .75 INCH HAIL
06/09/01 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0500 PM 3 N TROTTERS ND .75 INCH HAIL
06/09/01 MCKENZIE REPORTED BY PUBLIC.
0500 PM 5 S BEULAH ND FUNNEL CLOUD
06/09/01 MERCER REPORTED BY COOPERATIVE
OBSERVER.
0505 PM BEULAH ND HEAVY RAIN
06/09/01 MERCER REPORTED BY STORM
SPOTTER. RAIN 1.5
INCHES. EVENT DURATION
20 MINUTES.
0520 PM 10 SE BEULAH ND .75 INCH HAIL
06/09/01 OLIVER REPORTED BY STORM
SPOTTER. MOSTLY HEAVY
RAIN AND A FEW HAIL
STONES.
NNNNLocal storm report, Jun 9, 4:41 PM MDT, 8 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE MANDAN ND 1.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
NNNN
@RUKWBCe *KDENWWUS30 KBIS 092242 CCA
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE MANDAN ND 1.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 9, 4:41 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE MANDAN ND 1.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:19 PM MDT | Severe Thunderstorm Warning | BIS | Divide | 61 min |
| Jun 9, 2:24 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 36 min |
| Jun 9, 2:41 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 64 min |
| Jun 9, 3:28 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 62 min |
| Jun 9, 3:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 30 min |
| Jun 9, 3:52 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 53 min |
| Jun 9, 3:57 PM MDT | Tornado Warning | BIS | Mercer, Oliver | 33 min |
| Jun 9, 4:28 PM MDT | Severe Thunderstorm Warning | BIS | Oliver | 62 min |
| Jun 9, 4:39 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 66 min |
| Jun 9, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 60 min |
| Jun 9, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Morton | 61 min |
| Jun 9, 5:57 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.